Wisconsin, 2009

Hail in Wisconsin, June 19, 2009

June 19, 2009 · NWS DLH · 4 events in 2 counties and zones

A cold front that moved into northwest Wisconsin set off morning thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front that moved into northwest Wisconsin set off morning thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 19, 3:03 AM CST, 57 minutes earlier.

Area forecast discussion, Jun 19, 3:03 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
403 AM CDT FRI JUN 19 2009

.DISCUSSION...COMPLEX SFC PATTERN THIS MORNING WITH WARM FRONT
OVER SOUTHERN MN...SFC TROF IN WESTERN MN...AND QUASI-STATIONARY
BOUNDARY OVER SOUTH CENTRAL CANADA. VORT MAX MOVING THROUGH NW MN
ATTM IS TRIGGERING SCATTERED SHOWERS NORTH OF U.S. HIGHWAY 2 IN NE
MN. A LINE OF TSRA MOVING INTO NW WI ATTM PRODUCING BRIEF HEAVY
RAINS. ASKOV COOP REPORTED NO WIND OR HAIL...BUT FREQUENT
LIGHTNING AT 317 AM. AREAS OF FOG HAVE FORMED DUE TO THE LIGHT
WIND AND RECENT RAIN. VSBYS AROUND 1/4SM AROUND THE PERIPHERY OF
LAKE SUPERIOR WITH LIGHT ONSHORE FLOW. HOLE IN THE CLOUDS MOVING
INTO THE SW PORTION OF THE FA WHERE SOME DRYING IS OCCURRING.
HOWEVER...STRATUS/FOG IS BEGINNING TO FORM WHERE THE SKY HAS
CLEARED.

LONG WAVE TROF OVER THE ROCKIES THIS MORNING IS PROGGED TO MOVE INTO
THE CENTRAL U.S. THIS AFTERNOON. ATMOSPHERE IS PRIMED FOR MORE
CONVECTION TODAY WITH SFC DEW POINTS IN THE UPPER 50S TO LOWER 60S
F. MUCAPE SHOULD REACH THE 1000 J/KG RANGE WITH H85 LIS TO -2C.
STORMS SHOULD BE BELOW SEVERE AS SHEAR IS VERY WEAK. SOME BRIEF
HEAVY RAIN IS POSSIBLE WITH THE STRONGER STORMS WITH PWATS FROM 1.25
TO 1.5 INCHES. STORMS WILL DIMINISH TONIGHT AS UPPER WAVE MOVES E OF
THE AREA AND LOW LEVELS STABILIZE. SOME SHOWERS MAY LINGER NEAR THE
INTERNATIONAL BORDER WHICH WILL REMAIN IN CLOSE PROXIMITY TO UPPER
LEVEL FORCING. RIDGING ARRIVES LATE TONIGHT WHICH WILL LEAD TO SOME
CLEARING. LIGHT WIND AND MOIST BOUNDARY LAYER EXPECTED AND HAVE A
MENTION OF FOG LATE TONIGHT.

THE FOG WILL LINGER IN THE MORNING HOURS SATURDAY...ESPECIALLY NEAR
LAKE SUPERIOR WHERE BOUNDARY LAYER MOISTURE WILL REMAIN HIGH AND
WIND WILL BE LIGHT. FOG WILL DISSIPATE BY MID MORNING WITH PLENTY OF
SOLAR. MAX TEMPS INTO THE 80S F WITH SOME 70S NEAR LAKE SUPERIOR.

NEXT BATCH OF STORMS SUNDAY AFTERNOON THROUGH MONDAY WITH ARRIVAL
OF FAIRLY POTENT WAVE/FRONTAL SYSTEM.

&&

.AVIATION...AREAS OF FOG AND LOW CLOUD WITH VLIFR TO MVFR VSBYS AND
CIGS...ESPECIALLY NEAR LAKE SUPERIOR...WILL PERSIST ACROSS THE
NORTHLAND THROUGH THIS MORNING. THE CLOUDS AND FOG SHOULD LIFT BY
MIDDAY...WITH MVFR TO VFR CIGS EXPECTED THIS AFTERNOON AND EVENING.
ISOLD TO SCATTERED SHOWERS AND STORMS ARE EXPECTED ACROSS THE ENTIRE
FORECAST AREA THROUGH THE TAF PERIOD AS A TROUGH OF LOW PRESSURE
MOVES ACROSS THE MIDWEST. SOUTH TO EAST WINDS WILL SHIFT OUT OF THE
WEST TONIGHT AFTER THE TROUGH MOVES THROUGH.

&&

POINT TEMPS/POPS...
DLH  74  57  82  54 /  40  40  10  10
INL  78  57  81  52 /  60  40  10  10
BRD  81  60  83  57 /  40  30  10  10
HYR  81  62  85  53 /  40  40  10  10
ASX  80  57  82  52 /  40  40  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GSF/BERDES
Hazardous weather outlook, Jun 18, 2:00 PM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT THU JUN 18 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
300 PM CDT THU JUN 18 2009

...RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...REMAINDER OF THIS AFTERNOON THROUGH TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF NORTHERN MINNESOTA AND
NORTHWEST WISCONSIN THROUGH TONIGHT.  AN APPROACHING DISTURBANCE IS
EXPECTED TO RESULT IN INCREASING COVERAGE AND INTENSITY OF STORMS
ACROSS MUCH OF CENTRAL AND WESTERN MINNESOTA BETWEEN 3 AND 8 PM THIS
EVENING...AND SOME STORMS ARE LIKELY TO BE SEVERE.  THE GREATEST
RISK OF SEVERE STORMS WILL BE GENERALLY ALONG AND SOUTH OF THE
HIGHWAY 2 CORRIDOR...INCLUDING THE ENTIRE BRAINERD LAKES REGION...
THE INTERSTATE 35 CORRIDOR BETWEEN DULUTH AND THE TWIN CITIES... AND
THE HAYWARD...PARK FALLS AND PHILLIPS AREAS. THUNDERSTORMS ARE
EXPECTED TO EXPAND INTO A LARGER COMPLEX OF STORMS OVERNIGHT...AND
MOVE EASTWARD ACROSS MUCH OF THE REGION BY DAYBREAK FRIDAY.

THE PRIMARY THREATS WILL BE HAIL FROM QUARTER TO GOLF BALL SIZE AND
DAMAGING THUNDERSTORM WINDS UP TO 70 MPH.  HOWEVER... THE STRONGEST
STORMS MAY BE CAPABLE OF PRODUCING A TORNADO OR TWO...ESPECIALLY
WHERE STORMS INTERACT WITH BOUNDARIES LEFT OVER FROM OVERNIGHT
THUNDERSTORMS AND THE SURFACE WARM FRONT IN CENTRAL MINNESOTA. THE
GREATEST RISK OF TORNADOES IS EXPECTED LATER THIS EVENING IN THE
BRAINERD LAKES AREA EASTWARD TO MOOSE LAKE AND HINCKLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL PERSIST INTO FRIDAY AND FRIDAY
EVENING...WITH THE NEXT CHANCE FOR ORGANIZED THUNDERSTORMS FROM LATE
SUNDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
TONIGHT.

LSZ121-140>148-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
300 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...REMAINDER OF THIS AFTERNOON THROUGH TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR
THROUGH TONIGHT...WITH THE GREATEST COVERAGE OF STORMS EXPECTED
OVERNIGHT TONIGHT. A FEW STRONG TO SEVERE STORMS ARE EXPECTED
OVERNIGHT... CAPABLE OF PRODUCING STRONG GUSTY WINDS UP TO 50 KNOTS
AND LOCALLY HIGHER WAVES...LARGE HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY
EVENING...AND AGAIN FROM SUNDAY NIGHT INTO TUESDAY.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 18, 11:39 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1239 AM CDT FRI JUN 19 2009

MNZ021-190630-
SOUTHERN COOK/NORTH SHORE-
1239 AM CDT FRI JUN 19 2009

...STRONG THUNDERSTORMS ALONG THE NORTH SHORE...

AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF TOFTE TO TACONITE HARBOR...MOVING NORTHEAST AT 21 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  LUTSEN BY 110 AM...
  GRAND MARAIS BY 125 AM

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

04
Special weather statement, Jun 18, 11:55 PM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1255 AM CDT FRI JUN 19 2009

WIZ002-003-190700-
ASHLAND-BAYFIELD-
1255 AM CDT FRI JUN 19 2009

...STRONG THUNDERSTORMS OVER BAYFIELD AND ASHLAND COUNTIES...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CORNUCOPIA TO 4
MILES SOUTHWEST OF NAMEKAGON LAKE...MOVING EAST AT 33 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  MOQUAH AND MASON BY 100 AM...
  WASHBURN AND SANBORN BY 115 AM...
  SAND BAY AND BAYFIELD BY 120 AM...
  MADELINE ISLAND AND ODANAH BY 135 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

04
Special weather statement, Jun 19, 12:00 AM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
100 AM CDT FRI JUN 19 2009

MNZ012-020-021-190700-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
100 AM CDT FRI JUN 19 2009

...STRONG THUNDERSTORMS OVER THE ARROWHEAD...

AT 1257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST
OF FALL LAKE TO 10 MILES SOUTHWEST OF SILVER BAY...MOVING EAST AT 28
MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  MURPHY CITY AND FINLAND BY 125 AM...
  ILLGEN CITY AND ISABELLA BY 130 AM...
  LITTLE MARAIS BY 140 AM...
  TACONITE HARBOR AND TOFTE BY 200 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

04
Local storm report, Jun 19, 12:06 AM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
106 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             3 W PINE CITY           45.83N 93.03W
06/18/2009  M0.75 INCH       PINE               MN   TRAINED SPOTTER

            JUST EAST OF POKEGAMA LAKE

0738 PM     HAIL             PINE CITY               45.83N 92.97W
06/18/2009  M1.00 INCH       PINE               MN   TRAINED SPOTTER

            FELL FOR OVER 5 MINUTES AT PINE CITY NORTH EXIT ON I-35.
            A FEW LARGER STONES MIXED IN.

0738 PM     HAIL             PINE CITY               45.83N 92.97W
06/18/2009  M0.50 INCH       PINE               MN   TRAINED SPOTTER

            COVERED THE DECK AND THE YARD.

0820 PM     HAIL             PILLAGER                46.33N 94.48W
06/18/2009  M0.75 INCH       CASS               MN   LAW ENFORCEMENT

&&

DONOFRIO
Special weather statement, Jun 19, 12:36 AM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
136 AM CDT FRI JUN 19 2009

WIZ003-004-190730-
ASHLAND-IRON-
136 AM CDT FRI JUN 19 2009

...STRONG THUNDERSTORMS MOVING THROUGH ASHLAND AND IRON COUNTIES...

AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ODANAH TO MELLEN TO
MIDWAY BETWEEN CLAM LAKE AND GLIDDEN...MOVING EAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 35
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS.

* THUNDERSTORMS WILL BE NEAR...
  MORSE BY 140 AM...
  GLIDDEN BY 145 AM...
  GURNEY AND CEDAR BY 155 AM...
  UPSON AND SAXON BY 205 AM...
  KIMBALL AND IRON BELT BY 215 AM...
  PENCE AND MONTREAL BY 220 AM...
  HURLEY AND GILE BY 225 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

DONOFRIO
Special weather statement, Jun 19, 2:21 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
321 AM CDT FRI JUN 19 2009

MNZ038-WIZ001-006-007-190915-
BURNETT-DOUGLAS-PINE-WASHBURN-
321 AM CDT FRI JUN 19 2009

...STRONG THUNDERSTORMS MOVING IN THE ST. CROIX VALLEY...

AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 41 MILES NORTHEAST
OF HINCKLEY TO 5 MILES EAST OF HINCKLEY...MOVING EAST AT 42 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  KINGSDALE AND DUXBURY BY 325 AM...
  MOOSE JUNCTION BY 330 AM...
  CLOVERTON BY 335 AM...
  MARKVILLE AND DAIRYLAND BY 340 AM...
  SOLON SPRINGS BY 345 AM...
  RIVERSIDE AND DANBURY BY 350 AM...
  GORDON BY 355 AM...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

GSF

The radar

The Duluth radar (KDLH), 112 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Washburn

When
June 19, 4:00 AM CST
Where
Washburn County, 12 mi ENE of Spooner
Measured
1 in hail
Reported by
County Official
Coordinates
45.897, -91.670

Hail, Price

When
June 19, 5:22 AM CST
Where
Price County, 4 mi NW of Kennan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.571, -90.638

Hail, Price

When
June 19, 5:28 AM CST
Where
Price County, 5 mi NW of Catawba
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.601, -90.603

Hail, Price

When
June 19, 5:29 AM CST
Where
Price County, 5 mi SW of Phillips
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.629, -90.473

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185801, 185803, 185805, 185807.